Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 193, NWS Hastings, NE

August 28, 2021Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 28, 2021, 7:57 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 7:57 PM CDT (00:57 UTC)
Expired
Aug 28, 2021, 8:45 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2510 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KGID 290057
SVRGID
NEC077-175-290145-
/O.NEW.KGID.SV.W.0193.210829T0057Z-210829T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
757 PM CDT Sat Aug 28 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Greeley County in central Nebraska...
  Valley County in central Nebraska...

* Until 845 PM CDT.

* At 757 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Spalding to Weissert, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ord, Greeley, Spalding, Scotia, Arcadia, North Loup, Elyria and
  Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829
TIME...MOT...LOC 0057Z 305DEG 38KT 4179 9830 4149 9944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely
3 follow-up statements
081 
WWUS53 KGID 290110
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
810 PM CDT Sat Aug 28 2021

NEC077-175-290145-
/O.CON.KGID.SV.W.0193.000000T0000Z-210829T0145Z/
Greeley NE-Valley NE-
810 PM CDT Sat Aug 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR GREELEY AND VALLEY COUNTIES...

At 809 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Spalding to near Weissert, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ord, Greeley, Spalding, Scotia, Arcadia, North Loup, Elyria and Fort
Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829
TIME...MOT...LOC 0109Z 301DEG 32KT 4176 9821 4151 9941 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely
783 
WWUS53 KGID 290131
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
831 PM CDT Sat Aug 28 2021

NEC077-175-290145-
/O.CON.KGID.SV.W.0193.000000T0000Z-210829T0145Z/
Greeley NE-Valley NE-
831 PM CDT Sat Aug 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR GREELEY AND VALLEY COUNTIES...

At 830 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of North Loup to near Burwell,
moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ord, Greeley, Spalding, Scotia, Arcadia, North Loup, Elyria and Fort
Hartsuff State Park.

Through 845 PM CDT, the main threat for hail will focus within 
northern Valley County, while strong winds will remain a threat 
across more of the Warning area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829
TIME...MOT...LOC 0130Z 266DEG 17KT 4143 9891 4172 9917 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
236 
WWUS53 KGID 290145
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
845 PM CDT Sat Aug 28 2021

NEC077-175-290155-
/O.EXP.KGID.SV.W.0193.000000T0000Z-210829T0145Z/
Greeley NE-Valley NE-
845 PM CDT Sat Aug 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR GREELEY AND VALLEY COUNTIES
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.

LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829
TIME...MOT...LOC 0145Z 305DEG 38KT 4134 9875 4163 9901 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:42 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 28, 6:42 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
642 PM CDT Sat Aug 28 2021

.DISCUSSION...(This evening through Saturday)
Issued at 212 PM CDT Sat Aug 28 2021

Late This Afternoon Into Tonight...

The big story will be the threat for strong to severe thunderstorms
later this evening into tonight. Forecast models are in pretty good
agreement that our forecast area should remain dry through at least
6 pm. Thunderstorms are likely to develop between 5-6 pm just
northwest of our forecast area and then slide into our northwestern
zones (Ord to Gothenburg) between 6-8 pm. Storms will be slower to
reach our Tri-Cities with possible arrival time primarily between 9
pm and midnight.

There is good model agreement in the late afternoon/early evening
thunderstorm development. The questions reside more in the coverage
and intensity of these thunderstorms. The 12Z NAM NEST continues to
be the most aggressive in both coverage and intensity with the
formation of a convective line that surges south with outflow
boundaries bringing possibly severe winds. The HRRR and 12Z NAM
indicate more scattered convection that could be strong at the
onset, but then quickly decreases in coverage and intensity. The 12Z
HRW NSSL and 12Z HRW ARW both are similar to the 12Z NAM NEST
indicating that the convection should be rather widespread across
the forecast area by late evening. Our official forecast follows
more closely in-line with the wetter NAM and HRW models.

Regarding the severe weather potential, the greatest threat for
severe weather will be early on during the first several hours
after thunderstorm development primarily between 6-11 pm across
our northwestern zones. The wind threat seems to be the biggest
threat although there could be a brief window for severe hail in
that first 1-3 hours. Eventually, the belief is that these storms
should merge into a line that could produce severe winds in the
60-70 mph range until the gust front gets too far ahead of the
line and then it will just turn into a possibly heavy rain event
for some areas during the late night hours. Will have to watch out
for flooding if storms start training over the same areas, which
is a possibility.

Sunday Into Sunday Night...
This should be the best day of the bunch with cooler temperatures
behind the cold front holding highs down into the upper 70s to
around 80 over Nebraska, to lower 80s over north central Kansas.
There could be a few remaining showers/thunderstorms across our
southeastern zones in the morning, but after these exit the area,
odds are that most areas should be dry through the rest of the
day. We will then see some return flow and a low level jet that
could result in additional thunderstorms late Sunday night with
northeastern zones being most favored.

Monday Into Monday Night...
We will start the warmup with decent southerly flow and highs back
into the lower and middle 80s Nebraska zones to the upper 80s and
around 90 over north central Kansas. The big thing to watch out
for will be the chance for additional warm air advection nocturnal
thunderstorms Monday night mainly across our eastern zones,
although they may even set up east of our forecast area. We are
already in a SPC marginal risk outlook for Monday.

Tuesday and Wednesday...
We will see an upper level ridge build across the western high
plains and thus this period stands the best chance at being dry
as well as warmer. Highs should be back to at least around 90 by
Wednesday and probably well into the 90s over northern Kansas.

Thursday Through Saturday...
The upper level ridge should still be the dominate weather feature
on Thursday, but there is a slight chance that thunderstorms could
make it into our northwest zones by late day. Thursday should
still be hot with a lot of folks around 90 or better. That next
upper trough could start to influence our forecast area a little
bit more by Friday and Saturday with cooling temperatures and
increasing chances for thunderstorms.

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 212 PM CDT Sat Aug 28 2021

The big concern as noted above will center around the chance for
strong to severe thunderstorms late this evening. The soonest that
we could see thunderstorms at our TAF sites would probably be 8 or
9 PM, but likely it will be later than that. The wind will be
gusty out of the south until the front comes through with the
thunderstorms. Strong to severe thunderstorm winds can not be
ruled out this evening and we'll need to keep an eye out for how
the thunderstorms develop and track later this evening. Behind the
front and thunderstorms, the winds will become northerly.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 624 PM CDT Sat Aug 28 2021

VFR conditions expected to continue for the next few hours as a
line of thunderstorms continues to develop to the northwest and
eventually propagates across both terminals. This front will
likely bring at least MVFR VSBYS with -TSRAs...and possibly some
MVFR CIGS as well, but confidence of CIGS is lower. Winds should
diminish ahead of the front before becoming northwesterly and
gusting to near 20 KTS through much of the overnight hours.
Conditions should begin to improve around daybreak Sunday...with
VFR conditions returning around 29/12-13Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Rossi
Hazardous weather outlook, Aug 28, 3:47 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Sat Aug 28 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
292100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon and early evening will feature one final round of
heat index as high as 100 to 104 degrees, mainly within north
central Kansas and also some Nebraska counties along and east of
Highway 281.

Late this afternoon into tonight, the vast majority of the
outlook area is under either a Marginal or Slight Risk for severe
storms, with the more-concerning Slight Risk area focused mainly
northwest of a line from Beaver City, to Grand Island, to Genoa
Nebraska. Thunderstorms are expected to move southeast into the
outlook area mainly after 6 pm along an advancing cold front.
Thunderstorms will then track southeast across the area during the
late evening and overnight hours. The main threats with most
severe storms will be damaging winds to around 60 MPH and hail to
around ping pong ball size. However, if an organized, southward-
surging complex manages to form, a greater damaging wind threat
with speeds to at least 70 MPH could materialize.

In addition, parts of the area could receive heavy rain of at
least 1 to 3 inches, possibly causing mainly minor, short-term
flooding issues. While rain amounts will surely vary widely
across the outlook area as a whole, it currently appears that
our Nebraska counties are most favored to see at least localized
pockets of 2 inches or more.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Between Sunday morning and late Monday night, and also Wednesday
night through Friday, there are off-and-on chances for
thunderstorms within various parts of the outlook area. There
will likely be some potential for strong to severe storms at
times, but these threat details will be best assessed no more than
one to two days in advance. At this time, counties mainly north
and east of the Nebraska Tri Cities are under a Marginal Risk for
severe storms at some point Monday into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, wind
gusts over 50 MPH or possible localized flooding that might occur
late this afternoon through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Aug 28, 5:55 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
555 PM CDT Sat Aug 28 2021

NEZ060-072-282345-
Dawson NE-Gosper NE-
555 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Gosper
and south central Dawson Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles southwest of Lexington, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Johnson Lake.

This includes Interstate 80 between mile markers 226 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

&&

LAT...LON 4087 9989 4070 9969 4055 9998 4070 9998
      4070 10005
TIME...MOT...LOC 2255Z 221DEG 18KT 4061 10003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Aug 28, 7:45 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
745 PM CDT Sat Aug 28 2021

NEZ039-040-046-290130-
Valley NE-Greeley NE-Sherman NE-
745 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of Greeley, Valley and
northwestern Sherman Counties through 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to near Comstock to near
Callaway. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Spalding, Ord, Greeley, North Loup, and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.

&&

LAT...LON 4174 9829 4157 9829 4139 9878 4127 9920
      4174 9921
TIME...MOT...LOC 0043Z 313DEG 25KT 4189 9849 4162 9926 4135 9997

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:45 PM CDTSpecial Weather StatementGIDGreeley, Valley45 min
Aug 28, 8:36 PM CDTSpecial Weather StatementGIDHoward, Merrick, Nance, Sherman24 min
Aug 28, 8:44 PM CDTSpecial Weather StatementGIDGreeley, Valley46 min
Aug 28, 9:02 PM CDTSpecial Weather StatementGIDGosper28 min
Aug 28, 9:07 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Hall, Merrick38 min
Aug 28, 9:20 PM CDTSpecial Weather StatementGIDPolk25 min
Aug 28, 9:28 PM CDTSpecial Weather StatementGIDFurnas32 min
Aug 28, 9:38 PM CDTSpecial Weather StatementGIDNance52 min
Aug 28, 10:24 PM CDTSpecial Weather StatementGIDValley36 min
Aug 28, 10:37 PM CDTSpecial Weather StatementGIDFurnas38 min
Aug 28, 11:25 PM CDTSpecial Weather StatementGIDFurnas35 min
Aug 28, 11:45 PM CDTAreal Flood AdvisoryGIDGreeley, Valley6 hr
Aug 29, 1:02 AM CDTAreal Flood AdvisoryGIDGreeley, Howard, Merrick, Nance, Valley4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.